Fen Phen Pulmonary Arterial Hypertension (PAH) Lawsuit

Schmidt & Clark, LLP is No Longer Taking These Cases - If you feel that you may have a potential case, we urge you to contact another law firm adequately suited to handle your case.

The now-banned dietary supplement Fen Phen has been linked to a severe lung disease known as pulmonary arterial hypertension (PAH), a condition which occurs when blood pressure in the pulmonary artery (the main blood vessel connecting the right heart ventricle to the lungs) skyrockets for no apparent reason. If left untreated, Fen Phen-induced PAH can lead to heart failure and even death. Even though Fen Phen was recalled nationwide 15 years ago, former users continue to be newly-diagnosed with terminal cases of pulmonary arterial hypertension.

What is Pulmonary Arterial Hypertension?

Fen Phen-induced PAH occurs when blood pressure in the pulmonary artery inexplicably jumps and remains high for an extended period of time. When this happens, the heart is forced to work much harder than normal to pump enough blood to the lungs to be oxygenated. If left untreated, PAH weakens the heart and may eventually cause it to fail altogether. Pulmonary arterial hypertension is also commonly referred to as primary pulmonary hypertension (PPH), idiopathic pulmonary hypertension, and unexplained pulmonary hypertension.

Signs & Symptoms of PAH

Telltale signs of Fen-Phen induced pulmonary arterial hypertension may include (but are not limited to):

  • difficulty breathing
  • shortness of breath
  • fatigue
  • fainting
  • lightheadedness
  • color change in hands
  • swelling of the hands and feet
  • an increase in the pulmonic second heart sound
  • enlargement of the main pulmonary artery

PAH is a relatively rare lung disease, with approximately 500 to 1,000 new cases being diagnosed each year in the United States. The vast majority of patients being diagnosed are women between the ages of 20 and 40, but it is important to understand that anyone at any age can contract the disease. If you are a former Fen Phen user and are experiencing any of the symptoms listed above, you should contact your healthcare provider immediately to discuss the problem.

The medical community is still uncertain as to what causes pulmonary arterial hypertension, but research has shown that a number of factors may be responsible for the debilitating disease. One of the major contributors has been found to be the use of certain appetite suppressants such as Fen Phen, Pondimin (fenfluramine), and Redux (dexfenfluramine). Even if the disease has progressed, the signs and symptoms of PAH may be difficult to diagnose or even confused with other diseases that involve the heart and lungs.

Fen Phen Recall

According to reports, Wyeth (formerly known known as American Home Products) knew since at least 1994 that Fen Phen had been positively associated with pulmonary arterial hypertension. But because the company failed to disclose numerous reports of Fen Phen users being diagnosed with PAH, it was not until September 1997 that the U.S. Food & Drug Administration (FDA) understood the full scope of the problem.

Wyeth had a duty to disclose all they knew about the potential side effects of Fen Phen. But documents reveal that in 1995, the company had data showing that Fen Phen causes PAH by a factor of 2300%, a statistic so alarming that it should have led to an immediate recall. However, Wyeth chose not to recall their blockbuster diet drug, and it wasn’t until September 1997 that the FDA pulled Fen Phen off the U.S. market. Sadly, countless Fen Phen users continued to be prescribed the drug, and are now suffering from the fatal consequences of pulmonary arterial hypertension.

Awards & recognition